Montana, 2015

Winter Storm in Montana, April 8, 2015

April 8, 2015 · NWS BYZ · 1 event in 1 county or zone

A few isolated heavy snow amounts occurred across Fallon County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A few isolated heavy snow amounts occurred across Fallon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 8, 8:52 AM MST, 8 minutes earlier.

Area forecast discussion, Apr 8, 8:52 AM MST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
952 AM MDT WED APR 8 2015

.UPDATE...

CURRENTLY THERE IS SCATTERED...MOSTLY LIGHT RAIN IS FALLING EAST
OF A ROUNDUP...TO HYSHAM...TO ASHLAND LINE. MODELS CONTINUE TO
PAINT THE GENERAL PICTURE...BUT THE DETAILS ARE NOT BEING HANDLED
ESPECIALLY WELL. RIGHT NOW THE FORECAST CONTINUES TO FIT RADAR
TRENDS...SO WILL NOT BE DOING ANY UPDATES. REIMER

&&

.SHORT TERM...VALID FOR TDY AND THU...

NO MAJOR CHANGES TO THE SHORT TERM FORECAST WITH MODELS IN PRETTY
GOOD AGREEMENT WITH HOW THIS STORM WILL PLAY OUT. THERE AREA SOME
MINOR ADJUSTMENTS TO QPF PLACEMENT AS THE NAM/SREF SOLUTIONS AS
WELL AS THE HI-RES MODELS HAVE SHIFTED AXIS OF HEAVIEST
PRECIPITATION A BIT FURTHER NORTHWEST OF PREVIOUS SOLUTIONS.
WILL ISSUE A WINTER WEATHER ADVISORY FOR THE BIGHORN MOUNTAINS FOR
6 TO 10 INCHES OF SNOW FOR TODAY INTO TONIGHT...BUT THAT IS THE
ONLY HIGHLIGHT WITH THIS STORM SYSTEM FOR NOW.

STRONG UPPER LEVEL SYSTEM OVER NEVADA WILL MOVE NORTHEAST INTO
WYOMING BY LATE IN THE DAY TODAY...THEN EAST INTO SOUTH DAKOTA
TONIGHT. 700MB LOW WILL TRACK COINCIDENT WITH THE H5 LOW BUT A BIT
FURTHER NORTH CROSSING NORTHERN WYOMING BEFORE MOVING INTO SOUTH
DAKOTA. AT THE SURFACE A BROAD AREA OF LOW PRESSURE EXISTS OVER
THE GREAT BASIN WITH AN INVERTED TROF EXTENDING NORTHEAST ACROSS
WYOMING AND INTO SOUTHERN MONTANA. THIS INVERTED TROF IS
ESSENTIALLY A STATIONARY FRONT SEPARATING COOLER MOISTER AIR OVER
THE DAKOTAS AND NORTHEAST MONTANA FROM WARMER DRIER AIR OVER
SOUTH CENTRAL MONTANA. AS THE UPPER LOW TRACKS THIS DIRECTION LOW
PRESSURE WILL DEEPEN AND PULL THIS COOLER/WET AIRMASS INTO THE
AREA SETTING UP A GOOD ISENTROPIC LIFT SCENARIO. THIS LIFT
COMBINED WITH SYNOPTIC LIFT FROM THE UPPER LEVEL SYSTEM WILL DRIVE
THE HIGH PRECIPITATION CHANCES AND HEAVY QPF OVER THE EASTERN HALF
OF THE FORECAST AREA TODAY INTO TONIGHT. EXPECT HEAVIEST
PRECIPITATION TO GET GOING MID DAY AS THE H7 LOW REACHES ITS
CLOSES POINT OF APPROACH IN NORTH CENTRAL WYOMING. THERE IS
GOING TO BE A HEAVY PRECIP BAND ASSOCIATED WITH ISENTROPIC LIFT
TO THE NORTH OF THE H7 LOW AND IN THE VICINITY OF THE INVERTED
SURFACE TROF SOMEWHERE BETWEEN HYSHAM AND BAKER BASED ON THE
SPREAD OF MODEL SOLUTIONS. KEPT BROADBRUSH HIGH POPS AND QPF
VALUES IN THE HALF INCH RANGE TO COVER THIS AND JUST SHIFTED THEM
A BIT NORTHWEST TO COVER THE SPREAD.

QPF AMOUNTS...OVER THE NEXT 24 HOURS WILL RANGE FROM A TENTH OF
AN INCH OVER WESTERN LOWER ELEVATIONS TO AROUND THREE QUARTERS OF
AN INCH IN THE EAST...AND THERE IS THE POTENTIAL FOR LOCALIZED
AMOUNTS AROUND AN INCH IN THIS AREA.

SNOW AMOUNTS...THIS SYSTEM IS DEVOID OF A SOURCE OF COLD AIR
OUTSIDE OF WHAT THE DYNAMICS ASSOCIATED WITH IT CAN PRODUCE. THERE
IS NO POOL OF CANADIAN AIR TO FILL INTO THE BACKSIDE OF THE SYSTEM
TO GENERATE WRAP AROUND SNOWFALL. AS A RESULT CONTINUE TO KEEP
SNOW ACCUMULATIONS FOR MOST AREAS IN THE 1 TO 3 INCH RANGE. SNOW
FALLING DURING THE DAYLIGHT HOURS WILL REALLY STRUGGLE TO
ACCUMULATE AND WILL NOT IMPACT ROADWAYS MUCH AT ALL. BY THE TIME
THE SUN SETS THIS SYSTEM WILL REALLY BE WINDING DOWN SO...OUTSIDE
OF THE BIGHORN MOUNTAINS DON'T SEE ENOUGH TO WARRANT ANY
ADVISORIES. THAT SAID A FEW AREAS WHERE DYNAMICS ARE STRONGEST
COULD SEE A FEW HOURS OF HEAVY SNOW THAT DOES IMPACT VISIBILITY
AND CAUSES SLUSHY ROADWAYS SO TRAVELERS SHOULD BE ALERT FOR THAT
POSSIBILITY. METRO MODEL CONTINUES TO POINT TO ROADWAYS STAYING
ABOVE FREEZING UNTIL JUST BEFORE SUNRISE THURSDAY...AFTER
PRECIPITATION HAS ESSENTIALLY ENDED.

FOR THURSDAY...STORM SYSTEM EXITS THE AREA TO THE EAST LEAVING
SHORTWAVE RIDGING IN PLACE. THIS WILL ALLOW FOR DRY AND WARMER
CONDITIONS. CHAMBERS

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

SEVERAL MINOR CHANGES TO THE EXTENDED FORECAST PERIOD THIS
MORNING IN GENERALLY UNSETTLED AND PROGRESSIVE PATTERN. ALTHOUGH
SEVERAL WAVES MOVE THROUGH THE REGION...A PREVAILING
WESTERLY...DOWNSLOPING FLOW...WILL PERSIST...WHICH SHOULD KEEP
PRECIP LIMITED THROUGH THE BULK OF THE PERIOD.

THE WEAKEST WAVE OF THE PERIOD MOVES THROUGH FRIDAY WITH MAINLY
SOME MOUNTAIN SHOWERS...BUT DID INTRODUCE SLIGHT POPS ACROSS THE
REGION. A STRONGER WAVE AND ASSOCIATED COLD FRONT CROSS THE REGION
SATURDAY NIGHT THROUGH SUNDAY. TIMING OF THIS SYSTEM POINTS TO
SATURDAY BEING THE WARMEST DAY OF THE PERIOD...WITH DOWNSLOPING
FLOW COMBINING WITH PRE-FRONTAL WARMING TO PUSH TEMPS TOWARD 70.
PERSISTENT DOWNSLOPE FLOW AND DRY ENVIRONMENT SHOULD KEEP SHOWERS
SCATTERED AT BEST...ALTHOUGH EASTERN ZONES MAY HAVE A LITTLE
BETTER POTENTIAL. FLOW BECOMES SOMEWHAT MORE SOUTHWESTERLY BEHIND
THIS SYSTEM...BUT NOT DRAMATICALLY SO.

MODELS DIVERGE SIGNIFICANTLY AT THIS POINT...WITH DEGREE OF
SOUTHWEST FLOW...AS WELL SPEED OF TRANSITION TO SOUTHWEST
FLOW...WITH ECMWF MUCH SLOWER AND SHALLOWER. THAT SAID..THIS
WESTERLY TO SOUTHWESTERLY FLOW SHOULD KEEP MOISTURE FEED IN PLACE
REGARDLESS OF TRAJECTORY...SO MOUNTAIN PRECIP POTENTIAL WILL
CONTINUE...BUT MAINLY SCATTERED POPS ACROSS THE PLAINS DUE
DOWNSLOPING FLOW. THAT SAID...DIFFERENCES IN MODELS MAKE THESE
LAST COUPLE DAYS OF THE EXTENDED PERIOD ARE VERY DIFFICULT TO GET
A HANDLE ON AT THIS POINT. HAVE INCLUDED POPS ACROSS THE REGION
FROM MONDAY NIGHT THROUGH THE REMAINDER OF THE PERIOD...TO COVER
POTENTIAL FOR DIFFERENT MODELS. HAVE ALSO INCLUDED MODERATE
TEMPS...AS IS DIFFICULT TO HAMMER OUT SPECIFICS. AAG

&&

.AVIATION...

A WEATHER SYSTEM WILL PUSH EAST ACROSS THE REGION TODAY INTO THIS
EVENING...BRINGING INCREASING PRECIPITATION CHANCES ESPECIALLY
FOR AREAS EAST AND SOUTH OF KBIL. AREAS OF MVFR CONDITIONS AND
MOUNTAIN OBSCURATIONS WILL DEVELOP AS THE DAY PROGRESSES AS
RAINFALL INCREASES. THE RAIN IS EXPECTED TO MIX WITH OR CHANGE TO
SNOW FOR SOUTHEAST MT AND NORTHERN WY INTO KSHR WITH SOME
LOCALIZED IFR/LIFR DEVELOPING. GUSTY NORTH TO NORTHEAST WINDS WILL
DEVELOP BY AFTERNOON AND EVENING AS WELL FOR AREAS SOUTH AND EAST
OF KBIL..WITH GUSTS OF 20 TO 30 KNOTS. FRIEDERS

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 046 030/056 035/063 036/069 040/058 033/057 037/063
    6/R 51/B    11/B    21/B    33/W    22/W    33/W
LVM 045 025/052 031/059 033/063 034/054 030/053 034/060
    6/R 41/B    12/W    22/W    33/W    23/W    33/W
HDN 047 031/057 032/064 033/071 038/062 031/060 033/066
    +/R 61/B    11/U    21/B    33/W    22/W    23/W
MLS 046 029/055 033/063 034/070 039/060 032/058 034/062
    +/R 91/U    10/U    21/U    32/W    21/B    23/W
4BQ 043 029/052 030/062 032/070 038/061 031/061 033/064
    +/O +1/B    11/U    21/U    23/W    21/N    33/W
BHK 042 028/051 029/060 030/068 037/061 030/058 031/064
    +/O +1/U    10/U    21/U    22/W    21/N    22/W
SHR 044 025/050 028/058 030/066 036/058 031/057 031/063
    +/O +2/S    11/B    21/B    33/W    22/W    33/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM MDT THURSDAY FOR
      ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 8, 3:23 AM MST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
423 AM MDT WED APR 8 2015

MTZ028>042-056>058-063>068-WYZ098-099-091030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
423 AM MDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL BRING SIGNIFICANT PRECIPITATION TO THE
AREA TODAY INTO TONIGHT. PRECIPITATION AMOUNTS OF A HALF INCH OR
MORE ARE POSSIBLE EAST OF BILLINGS. THERE WILL BE SOME SNOW
ACCUMULATION ON GRASS SURFACES BUT ROADS ARE EXPECTED TO REMAIN
WET OR SLUSHY ACROSS THE LOWER ELEVATIONS AND FOOTHILLS. TRAVELERS
SHOULD EXPECT PERIODS OF POOR VISIBILITY AND WET CONDITIONS ACROSS
THE AREA. PERIODS OF HEAVY SNOW WILL MAKE TRAVEL AND OUTDOOR
ACTIVITIES DIFFICULT ACROSS THE BIGHORN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Fallon

When
April 8, 9:00 AM MST to 7:00 PM MST
Where
Fallon forecast zone
Reported by
Trained Spotter
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 7 inches were reported across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564789.